Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 196, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 30, 2023, 8:05 PM CDT for Chippewa County, Kandiyohi County, Swift County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2023, 8:05 PM CDT (01:05 UTC)
- Expired
- Sep 30, 2023, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Chippewa County, MN, Kandiyohi County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2741 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341 WUUS53 KMPX 010105 SVRMPX MNC023-067-151-010145- /O.NEW.KMPX.SV.W.0196.231001T0105Z-231001T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 805 PM CDT Sat Sep 30 2023 The National Weather Service in the Twin Cities has issued a * Severe Thunderstorm Warning for... Northeastern Chippewa County in west central Minnesota... Southeastern Swift County in west central Minnesota... Central Kandiyohi County in central Minnesota... * Until 845 PM CDT. * At 805 PM CDT, a severe thunderstorm was located near Clara City, or 17 miles east of Montevideo, moving northeast at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Willmar, Clara City, Raymond, Kerkhoven, Pennock, Kandiyohi, Willmar Airport, and Priam. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4492 9535 4506 9552 4528 9532 4514 9486 TIME...MOT...LOC 0105Z 229DEG 28KT 4502 9538 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JPC
2 follow-up statements
681
WWUS53 KMPX 010133
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT Sat Sep 30 2023
MNC151-010142-
/O.CAN.KMPX.SV.W.0196.000000T0000Z-231001T0145Z/
Swift MN-
833 PM CDT Sat Sep 30 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SWIFT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the Severe Thunderstorm Warning for
southeastern Swift county has been cancelled.
LAT...LON 4515 9532 4516 9525 4522 9524 4514 9486
4497 9523 4507 9537
TIME...MOT...LOC 0132Z 241DEG 17KT 4507 9522
$$
MNC023-067-010145-
/O.CON.KMPX.SV.W.0196.000000T0000Z-231001T0145Z/
Chippewa MN-Kandiyohi MN-
833 PM CDT Sat Sep 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CHIPPEWA AND CENTRAL KANDIYOHI COUNTIES...
At 832 PM CDT, a severe thunderstorm was located near Raymond, or 9
miles southwest of Willmar, moving northeast at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Willmar, Raymond, Pennock, Kandiyohi, Willmar Airport, and Priam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4515 9532 4516 9525 4522 9524 4514 9486
4497 9523 4507 9537
TIME...MOT...LOC 0132Z 241DEG 17KT 4507 9522
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JPC783
WWUS53 KMPX 010145
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
845 PM CDT Sat Sep 30 2023
MNC023-067-010155-
/O.EXP.KMPX.SV.W.0196.000000T0000Z-231001T0145Z/
Chippewa MN-Kandiyohi MN-
845 PM CDT Sat Sep 30 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHIPPEWA AND
CENTRAL KANDIYOHI COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4515 9532 4516 9525 4522 9524 4514 9486
4497 9523 4507 9537
TIME...MOT...LOC 0145Z 229DEG 28KT 4514 9511
$$
JPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 7:00 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 30, 7:00 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 700 PM CDT Sat Sep 30 2023 .UPDATE... Issued at 638 PM CDT Sat Sep 30 2023 Updated to include 00z aviation discussion below. && .DISCUSSION...(This evening through Saturday) Issued at 315 PM CDT Sat Sep 30 2023 KEY MESSAGES: - Record highs expected Sunday. - A cold front mid week will bring chances for showers and highs next weekend 30 degrees cooler than this weekend. Everything was going off as planned today, and then thunderstorms decided to develop near Sioux Falls within an enhanced area of moisture transport around the h85 level. MUCAPE upstream of this moisture transport is up around 3000 j/kg, so it is a very unstable airmass getting advected over a stationary front that meanders from Sioux Falls up to the Twin Cities, then back down to La Crosse. There's been just enough lift to get isolated storms going. However, with deep layer shear around 25 kts and large scale subsidence from rising heights, these storms have really struggled to grow and sustain themselves. Based on the RAP h85 moisture transport forecast, this forcing for isolated storms should track more north through the afternoon, with an isolated storm threat continuing for the western half or so of MN. For the rest of tonight, we cut back on PoPs pretty substantially as subsidence from rising heights and a divergent h85 flow are both pretty strong negative factors for lift and storm development. With the 12z CAMs retreating from convection en masse, we did the same with our grids. For Sunday, confidence is increasing that we will have record highs, with low 90s in southwest MN. The lack of convection expected tonight will result in a lack of cloud cover for Sunday, which combined with lows only dropping back in the mid 60s to low 70s will set the stage for the attempts at setting record highs we're expecting for October 1st. The ensemble situational awareness table for the EPS mean values shows h5 and h7 heights Sunday and Monday exceeding the CFS reforecast climatology, with h85 temps right up at climatological max values. The only bit of silver lining for Sunday is that as the warm front continues to push into northern MN, we'll see the dewpoints near 70 head that way as well, with our dewpoints retreating back into the upper 50s south to the mid 60s in central MN. For next week, the trend noted in the last discussion about the next system slowing down continues. We will remain in strong southerly flow through Tuesday, which means another day of highs well into the 80s on Monday, with lower 80s for highs continuing into Tuesday. Shower chances keep getting delayed as well with those not really beginning until Tuesday afternoon out in western MN, with the best chances for the MPX area coming Tuesday night. The trend also continues for us being in a bit of a forcing no-man's land with this system, with the h5 wave tracking across the Dakotas and NW MN, with the MPX area finding ourselves on the south end of a front with increasingly diminishing forcing. Still not changing with this front is much cooler air to end the week as northwest flow and high pressure from Canada move in. The coldest air looks to arrive next weekend, when highs will be in the 50s, or 30 degrees colder than this weekend. Also looking possible next weekend is our first sub-freezing temperatures of the season for central into western MN (closer to the center of the surface highs). For central MN, this would be about a week and a half later than normal for seeing their first freeze of the fall. For the end of the week into next weekend, we have some small PoPs mainly east of the MS River, tied mainly to cooler temperatures aloft and cyclonic flow associated a deep trough that will dive down from the Canadian Arctic into the Great Lakes. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 638 PM CDT Sat Sep 30 2023 Slow-moving batch of weak convection over SW MN continues to slowly erode as it moves north-northeast, owing to a more stable environment and lack of diurnal heating. Convection has already sneaked past KRWF and may make a run for KAXN before all is said and done. Beyond this disorganized weak line, no additional precipitation is expected at any of the terminals. Residual low level moisture may make for some low stratus in western MN. Otherwise, only FEW/SCT high clouds will prevail overnight through much of Sunday. Winds will gradually turn from E to S over the next 18-24 hours, with speeds becoming breezy after sunrise Sunday. Speeds will increase to around 15G25kts for the MN TAF sites and to around 10kts for the WI TAF sites. KMSP...Confidence is high enough that convection will not reach MSP so have maintained a dry forecast. No appreciable issues, other than that winds will become breezy mid-to-late Sunday afternoon but will remain generally from the south tomorrow afternoon. Wind direction is not expected to turn SW (as in, 220 direction) with the 15G25kt speeds, thus crosswind issues are not expected. /OUTLOOK FOR KMSP/ Mon...VFR. Wind SSW 15G25 kts. Tue...VFR. Wind SW 20G30 kts. Wed...Chc MVFR/-SHRA. Wind NW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC DISCUSSION...MPG AVIATION...JPC
Hazardous weather outlook, Sep 30, 3:35 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 335 PM CDT Sat Sep 30 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 012045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 335 PM CDT Sat Sep 30 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are ongoing, across southern and western Minnesota. Some storms may produce heavy downpours and frequent lightning. However, the chance for severe weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 30, 4:38 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
438 PM CDT Sat Sep 30 2023
MNZ065-302215-
Renville MN-
438 PM CDT Sat Sep 30 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL RENVILLE COUNTY THROUGH
515 PM CDT...
At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Fairfax to 7 miles north
of Redwood Falls. Movement was north at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Olivia, Renville, Hector, Bird Island, Buffalo Lake, Danube, and
Bechyn.
This includes the following highways...
U.S. Highway 212 between mile markers 64 and 95.
U.S. Highway 71 between mile markers 86 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4475 9461 4482 9527 4465 9520 4456 9477
TIME...MOT...LOC 2137Z 193DEG 11KT 4460 9478 4465 9514
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPCSpecial weather statement, Sep 30, 5:48 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT Sat Sep 30 2023
MNZ054-056-064-065-302330-
Chippewa MN-Yellow Medicine MN-Renville MN-Lac Qui Parle MN-
548 PM CDT Sat Sep 30 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAC QUI PARLE...
CENTRAL CHIPPEWA...EASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE
COUNTIES THROUGH 630 PM CDT...
At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Dawson to 5 miles west of
Hanley Falls to 7 miles southeast of Cottonwood. Movement was
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Montevideo, Granite Falls, Dawson, Clarkfield, Sacred Heart, Wood
Lake, Maynard, Hanley Falls, Watson, Boyd, Minnesota Falls, and
Providence.
This includes the following highways...
U.S. Highway 212 between mile markers 21 and 58.
U.S. Highway 59 between mile markers 89 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4507 9590 4487 9539 4471 9532 4469 9534
4470 9536 4468 9536 4453 9555 4455 9561
4463 9561 4463 9577 4483 9614
TIME...MOT...LOC 2248Z 232DEG 18KT 4485 9608 4469 9573 4453 9558
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPCSpecial weather statement, Sep 30, 7:09 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Sat Sep 30 2023
MNZ055-010045-
Swift MN-
709 PM CDT Sat Sep 30 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SWIFT COUNTY
THROUGH 745 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Correll, or 17 miles east of Ortonville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Appleton, Lake Oliver, and Appleton Airport.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 26.
U.S. Highway 59 between mile markers 146 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4527 9611 4541 9611 4541 9577 4519 9605
4521 9611 4524 9610 4524 9612
TIME...MOT...LOC 0009Z 211DEG 15KT 4528 9608
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPCSpecial weather statement, Sep 30, 7:21 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
721 PM CDT Sat Sep 30 2023
MNZ056-010045-
Chippewa MN-
721 PM CDT Sat Sep 30 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHIPPEWA COUNTY THROUGH
745 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maynard, or 10 miles east of Montevideo, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clara City, Maynard, Asbury, and Gluek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4515 9551 4501 9525 4489 9543 4489 9548
4486 9548 4485 9549 4489 9560
TIME...MOT...LOC 0020Z 211DEG 15KT 4490 9552
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPCSpecial weather statement, Sep 30, 7:51 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
751 PM CDT Sat Sep 30 2023
MNZ056-057-010130-
Chippewa MN-Kandiyohi MN-
751 PM CDT Sat Sep 30 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHIPPEWA AND
SOUTHWESTERN KANDIYOHI COUNTIES THROUGH 830 PM CDT...
At 751 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Clara City, or 15 miles east of Montevideo, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clara City, Raymond, Prinsburg, Maynard, Pennock, Willmar Airport,
Gluek, and Priam.
This includes the following highways...
U.S. Highway 12 between mile markers 67 and 68.
U.S. Highway 71 between mile markers 115 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4489 9542 4498 9561 4506 9561 4515 9546
4515 9515 4502 9501 4489 9523
TIME...MOT...LOC 0051Z 228DEG 12KT 4497 9540
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:09 PM CDT | Special Weather Statement | MPX | Swift | 36 min |
| Sep 30, 7:21 PM CDT | Special Weather Statement | MPX | Chippewa | 24 min |
| Sep 30, 7:51 PM CDT | Special Weather Statement | MPX | Chippewa | 39 min |
| Sep 30, 8:47 PM CDT | Special Weather Statement | MPX | Kandiyohi | 43 min |
| Sep 30, 9:46 PM CDT | Special Weather Statement | MPX | Kandiyohi | 44 min |
| Sep 30, 10:37 PM CDT | Special Weather Statement | MPX | Stearns | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.